Home Collections Archive Blogs Videos Podcasts Info & Services Journal Info
Skip Navigation LinksHome > February 2013 - Volume 35 - Issue 2 > Toxicology Rounds: When Opioids Increase Pain
Emergency Medicine News:
doi: 10.1097/01.EEM.0000427059.65599.1d
Toxicology Rounds

Toxicology Rounds: When Opioids Increase Pain

Gussow, Leon MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center. He is also the editor of his own blog, The Poison Review.

It was embarrassing.

Image...
Image...
Image Tools
Image...
Image...
Image Tools

I came across a recent article, “The Paradox of Opioid-Induced Hyperalgesia,” and I was surprised to read that administrating opioid analgesics can actually increase sensitivity to pain in some cases. (J Med Toxicol 2012;8[4]:387.) I had seen this concept discussed before, but its importance really didn't register. The paper cited numerous studies going back about a decade showing that this phenomenon can occur after long-term and short-term opiate use, and has been associated with high-dose, low-dose, and therapeutic amounts of opioid medication.

I like to keep up-to-date, and I was irritated when I realized that my understanding about the effects of opiates was about 10 years behind the times.

But it was much worse than that. The fact that opioids can sometimes exacerbate pain sensation was first noted in 1870. My thinking on this topic had actually reached its expiration date more than a century ago.

Dr. Clifford Allbutt, in “On the Abuse of Hypodermic Injections of Morphia,” wrote: “Is it not true that we are now often consulted by patients who have been injecting themselves daily or more than daily during long periods of time, for neuralgias which seem, nevertheless, as far from cure as there were at the onset? … Does morphia tend to encourage the very pain it pretends to relieve? … I have much reason to suspect that a reliance upon hypodermic morphia only ended in that curious state of perpetuated pain.” (Practitioner 1870;5:327.)

Better late than never. Once I digested the concept of opioid-induced hyperalgesia, I realized it explained many things that I had previously found puzzling — the common observation that many patients addicted to and dependent on opioids seem to be hypersensitive to painful stimuli, and often describe diffuse vague pain symptoms that are not explained by specific pathology.

No doubt patients suffer because many clinicians are still not aware that opioid-induced hyperalgesia is a real diagnosis. Opioid-induced hyperalgesia is a phenomenon by which patients exposed to opioid medications (even for only a short period of time) develop increased sensitivity to pain and allodynia (the sensation of pain triggered by stimuli that are not normally painful). The exact cause has not been defined, but up-regulation of receptors for the excitatory neurotransmitter N-methyl-D-aspartate (NMDA) in spinal cord dorsal horn neurons may be key.

A common scenario in the emergency department involves a patient on an opioid who presents complaining of increased pain and asks for additional medication. A number of possibilities must be considered in these cases: disease progression (tumor enlargement, metastasis, infection, bleeding); drug tolerance; pseudoaddiction (undertreatment of pain leading to drug-seeking behavior, which is easy to misinterpret as actual addiction); opiate withdrawal; and opioid-induced hyperalgesia.

It may be difficult to determine the correct diagnosis, especially in the emergency department. Disease progression may be suspected based on history and physical, plus indicated laboratory tests and imaging. Drug withdrawal should have suggestive findings such as yawning, diaphoresis, lacrimation, piloerection (goose bumps), and diarrhea. Pain associated with opioid-induced hyperalgesia — unlike that from drug tolerance — tends to be diffuse and different from the pain previously associated with the patient's underlying condition. Importantly, the patient's pain is relieved when the opiate dose is increased in cases of disease progression, drug tolerance, or pseudoaddiction. Pain treated with escalating doses of opioids will tend to increase in opioid-induced hyperalgesia. (See table.)

Ultimately, treatment involves decreasing or eliminating the use of opiates to control pain. This process can be difficult and time-consuming, and obviously cannot be accomplished in the emergency department. Sometimes switching from shorter-acting opiates to methadone can be effective. Methadone has potential advantages in these situations. It is a weak NMDA antagonist, and may specifically counteract one of the major mechanisms leading to opioid-induced hyperalgesia. As a long-acting opiate, it may avoid periods of withdrawal that can produce pain similar to that of opioid-induced hyperalgesia. Methadone also has only partial cross-tolerance with other opioids.

Ketamine, aside from having analgesic properties of its own, is also an NDMA receptor antagonist. A recent case report described a 23-year-old injured U.S. service member who presented to the emergency department complaining of severe pain from his above-knee amputation. After receiving two doses of hydromorphone 1 mg, the patient reported that his pain had increased. A treating pain specialist was then contacted, who reported that opioid-induced hyperalgesia had previously been established, and suggested that the patient be admitted to receive low-dose ketamine infusion. Unfortunately, the case report does not specify whether this treatment was successful. (Varney SM, Bebarta VS. Am J Emerg Med 2012 Oct 4 [Epub ahead of print].)

Amantadine and dextromethorphan, also NDMA antagonists, have been used to treat opioid-induced hyperalgesia, but the evidence for these is incomplete.

Opioids paradoxically increase pain in other conditions as well. Narcotic bowel syndrome, which I wrote about more than a year ago, occurs in patients with chronic abdominal pain treated with opioids. (EMN 2011;33[10]:39; see FastLinks.) The adverse effects of narcotics on gastrointestinal function (including decreased gut motility) exacerbate the patient's symptoms, which are often treated with additional medication. Like opioid-induced hyperalgesia, this diagnosis is underappreciated and often missed.

Emergency practitioners must be aware that opioid-induced hyperalgesia is an actual condition, and they have to avoid reflexively increasing doses when patients on opioids present complaining of pain. Just as important, specific treatable conditions should be considered and ruled out before a patient is labeled a drug-seeker or malingerer.

Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.

Back to Top | Article Outline

FastLinks

* Read Dr. Gussow's column on narcotic bowel syndrome at http://bit.ly/EMN-NBS.

* Visit Dr. Gussow's blog at www.thepoisonreview.com.

* Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.

* Comments about this article? Write to EMN at emn@lww.com.

© 2013 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share